One of the first steps I took towards controlling my disease was to start taking a drug called Plaquenil (generic is hydroxychlorquine). It is an anti-malarial drug that is used to control inflammation. When I first started having lupus symptoms and then – a few months later – when I was diagnosed, I was in the throes of a full-blown lupus flare. It was painful (I described the symptoms here) and frustrating, because I had no idea how long it would take the Plaquenil to be effective. Thankfully, it was only about six weeks until I started feeling relief. I took Plaquenil for five years, which brings us to today.
One of the side effects of Plaquenil is retinopathy. In my simple layman’s terms, this means the medication can deposit in the macula of my eyeballs and cause blindness. Patients who are on Plaquenil are monitored for this side effect through a visual field test every six months, which checks peripheral vision and notes any changes since the last exam. (On a side note, this blindness side effect is the reason my mother refused to take Plaquenil. That didn’t turn out well, which is a topic for another time.)
This past July, I started noticing a change in my eyesight. It wasn’t anything major, just more of a “ghosting” on the edges of my vision. At first, I was convinced that I was seeing the edges of my contacts. But then I realized that’s never happened before (why would I just recently start seeing the edges, when I’ve been wearing contacts for twenty years?), and my gut instinct (which I attribute to the Holy Spirit) told me that I should get it checked out. I made an appointment for my visual field test, and got the news that my vision had changed. When I asked my ophthalmologist if it was a slight change or markedly different, she said “markedly different.” She notified my rheumatologist, and – long story short – I decided to go off the Plaquenil. The options are: save my eyesight and risk lupus flares, or control lupus flares and risk blindness. Uh… I’ll take door #1, please!
Today, August 13th, marks my last dosage of Plaquenil. It doesn’t mean I won’t take it again further down the road (because both doctors say the buildups could disperse and I could try the medication in the future), but for now the risks outweigh the benefits. My rheumatologist says if I have any flares, we can opt for other medications like steroids, methotrexate, or Benlysta (each of which have their OWN set of dreadful side effects – ugh!). She says the Plaquenil should be out of my system in about four weeks. This means I’ll be out from under the “umbrella” of safety in mid-September. I’m nervous and anxious about flying without a parachute, but I’m a tiny bit excited too. Why?
It’s been five months since I radically altered what I put into my body through my diet. Because of my two autoimmune diseases (systemic lupus erythematosus and Hashimoto’s Thyroiditis) I went gluten-, corn- and dairy-free. I had a slight hope that maybe one day I might stop taking my lupus and Hashimoto’s medications. Well… it turns out that one day is TODAY.
I haven’t stopped my Hashimoto’s medication, because I haven’t had reason to yet. But five months ago, I took eight pills a day. Today, I am down to only two (and hopefully only one when I have my next visit with my rheumatologist). I think that’s pretty stinking fantastic! And yet, I hesitate to rejoice because I know it could all change in a matter of weeks.
But for now, I have a multitude of reasons to stick with this crazy “diet” I’m on – which isn’t really a diet anymore, nor is it a new “lifestyle” like weight-loss companies suggest. It is a lifeline, and a hope for minimizing future pain and side effects. I also have multiple blessings to be thankful for in the middle of not-so-great news: I’m thankful for doctors who know what they’re doing and can help monitor what I can’t. I’m thankful for medication options. I’m thankful for a high-tech world that lets me be an armchair expert on my body and my health, where I’m a click away from research and information on what food I can and can’t eat. I’m thankful that God put me on a path five months ago that I didn’t quite understand, but has since clarified why I just “felt” like I needed to change my diet. I’m thankful that He convicts me even when I don’t understand it.
And I’m thankful that even when I lose my vision, His never fails! As the current quote at the top of my blog says, “Live by faith, not by sight” (2 Corinthians 5:7).
Be thou my vision, O Lord of my heart,
Naught be all else to me, save that thou art;
Thou my best thought by day or by night,
Waking or sleeping, thy presence my light.
Words by Eleanor Hull, sung by Fernando Ortega